Get your full text copy in PDF
Mashal Salehi, Michael P. Morgan, Abigail Gabriel
(Department of Medicine, NYC Health + Hospital/Harlem, Columbia University, New York, NY, USA)
Am J Case Rep 2017; 18:641-643
Levamisole is a common adulterant of cocaine. It can cause agranulocytosis and cutaneous vasculitis that can possibly lead to cutaneous necrosis.
In all reported cases of levamisole-induced vasculitis, it has been described as a clinical syndrome characterized by a constellation of typical clinical features and a positive serum serology for ANCA levels, especially very high-titer p-ANCA levels, in the background of cocaine abuse. However, patients may have a negative serology and here, we present the first such case.
CASE REPORT: A 58-year-old African American man with a history of polysubstance abuse, 4 days after last cocaine use, presented with sudden onset of painful pruritic rash and polyarthralgias. He was found to have normal vital signs, with bilateral tender knees and erythematous-purplish maculopapular lesions involving the abdomen and the left thigh. Laboratory work-up was significant for elevated CRP, negative c-ANCA, p-ANCA ANA, and RA levels, and a positive urine toxicology for cocaine.
Urine analysis by high-performance liquid chromatography was positive for levamisole. Ultimately, a final diagnosis was made by skin biopsy, which revealed findings suggestive of leukocytoclastic vasculitis.
CONCLUSIONS: Cutaneous leukocytoclastic vasculitis can be caused by levamisole, which is used as an adulterant in cocaine. Most cases are associated with positive ANCA levels; however, a negative serology is also a possibility.